Q. Years ago, I had a friend who was just miserable with a rash from his groin down. He worked in the Great Dismal Swamp, so he had to wear high waders all day long. I told him to try milk of magnesia (MoM).
It was life-changing for him. He passed the word around to all of his co-workers. MoM made their lives much nicer.
Just recently, I broke out with eczema on my hand and arm. My doctor said that it is stress-related, since my husband was recently diagnosed with lung cancer.
I was prescribed a steroid cream for the eczema, but it didn’t help at all. I tried MoM, and it’s been a wonderful relief. I apply it twice a day. I am grateful that this works so well, and also that my husband is doing well with his chemo.
A. Milk of magnesia is a liquid laxative containing magnesium hydroxide. It has been used topically as a treatment for seborrheic dermatitis, diaper rash, acne, underarm odor, poison ivy, under-breast rash and canker sores.
These all are off-label uses, since the Food and Drug Administration has not approved MoM for any of these purposes. Nevertheless, milk of magnesia may make the skin less hospitable to microbes that aggravate a variety of skin problems.
Q. I have been taking Januvia for diabetes for eight months. Ever since I started, every joint has hurt. The pain became worse as time went on.
I mentioned the pain to my doctor, and he blew me off. I did not connect it with Januvia until I saw a TV commercial. At the end, it mentioned that some people may experience severe joint pain, and it all finally made sense.
I didn’t start feeling this way until after I started the Januvia. I immediately stopped taking it, and two weeks later, the pain is much less than it was before. That was all the proof I needed that Januvia was to blame.
A. It is disappointing that your doctor did not take you seriously when you told him about your joint pain. In August 2015, the FDA issued a drug-safety communication warning that sitagliptin (Januvia) and similar medicines such as saxagliptin (Onglyza) and linagliptin (Tradjenta) can cause “severe and persistent joint pain.” For most people, the pain eases when the drug is discontinued.
You need to tell your doctor about the FDA warning and discuss other ways to treat your diabetes. We are sending you our Guide to Managing Diabetes so that you can learn more about other drugs and nondrug approaches to help you keep your blood sugar under control. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (68 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. I have been taking proton-pump inhibitors like omeprazole and lansoprazole for reflux for a decade. My creatinine numbers are climbing, and I am afraid these drugs could be harming my kidneys.
My doctor says acid-suppressing drugs are fine; he takes one too. But as I age, I worry more about my kidneys, so I’ve decided to go off the medicine.
I cut down very gradually, and now I’m off altogether. If I get a little heartburn, I suck on a hard candy. That increases saliva and helps with reflux.
A. A recent study suggests that patients taking acid-suppressing drugs long term may be at risk for higher creatinine levels and kidney trouble (Journal of the American Society of Nephrology online, April 14, 2016).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Subscribe to the Morning Review newsletter
Get the day’s top headlines delivered to your inbox every morning by subscribing to our newsletter.